Seven patients with allergic reactions to cephalothin were studied. Four of these occurred in 51 consecutive patients receiving cephalothin. The majority of the patients with cephalothin reactions had a previous history of penicillin allergy and were found to have positive skin tests with penicilloyl-polylysine (PPL). Allergic reactions to cephalothin occurred at a higher rate in Negro women than in Negro men or white persons. A history of atopic disease was more common in patients with allergic reactions to cephalothin than in persons given cephalothin without reactions. Cephalothin must be used with caution in the treatment of patients with a history of allergic reactions to penicillin or with positive skin tests to PPL, and cannot be considered as a uniformly safe substitute for penicillin in such patients.
Thoburn R, Johnson JE, Cluff LE. Studies on the Epidemiology of Adverse Drug ReactionsIV. The Relationship of Cephalothin and Penicillin Allergy. JAMA. 1966;198(4):345–348. doi:10.1001/jama.1966.03110170057015
Customize your JAMA Network experience by selecting one or more topics from the list below.